Format

Send to

Choose Destination
See comment in PubMed Commons below
Psychopharmacology (Berl). 2004 Oct;175(4):399-406.

Effects of serotonergic and noradrenergic antidepressants on auditory startle response in patients with major depression.

Author information

  • 1Department of Psychiatry, University of Bonn, Sigmund-Freud-Strasse 25, 53105 Bonn, Germany. boris.quednow@ukb.uni-bonn.de

Abstract

RATIONALE:

Amplitude, habituation and prepulse inhibition (PPI) of the acoustic startle response (ASR) in rodents and humans are sensitive to psychotropic drugs. Studies with rodents suggest that an increase or decrease in serotonin level in the brain alters several modalities of the ASR. So far, little is known about serotonergic and noradrenergic startle modulation in humans.

OBJECTIVE:

This study was designed to investigate the effects of the selective serotonin uptake inhibitor sertraline versus the selective noradrenalin uptake inhibitor reboxetine on magnitude, habituation and PPI of ASR in patients with major depression.

METHODS:

We studied ASR in 23 patients with the diagnosis of major depression according to DSM-IV who were randomly treated either with sertraline or with reboxetine. Initially, ASR assessment was carried out when patients were drug-free for at least 2 weeks and again after 14 days of treatment.

RESULTS:

The habituation of ASR was strongly attenuated by sertraline and not significantly altered by reboxetine. None of the substances altered the startle reactivity. In addition, PPI was not altered by sertraline, but reboxetine tended to decrease PPI. The startle reactivity at baseline was correlated with improvement of depressive symptoms at the end of the study.

CONCLUSION:

These results provide the first evidence for different effects of noradrenergic and serotonergic antidepressants on the startle response in depressed patients.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk